Feeling swoony and lightheaded

Hi All I am wondering if anyone can tell me why I am feeling dizzy and light headed at times - almost as if I am going to pass out but actually haven't. This has been happening only in the last few days and has happened at night when I turn over on to my other side, whilst sleeping, or getting out of bed. It also has happened this morning after an hour's car journey and coming into the house and then felt like this.

I have checked my blood pressure and it is not low or anything and also checked my blood sugars and they are all ok.

Could it be my thyroid meds being a little high as at the last test (about a couple of months ago) the readings were TSH 0.02 (0.35 - 4.5) and T4 22.9 (11 - 24). I have lost a stone and half of weight over the last 12 months - thru diet and exercise and badly needed . The GP did say that she felt the readings were a little over now but if I felt ok then she would leave me on the 125 mcg of Levo that I am on. Sometimes I do feel a little fluttering in my chest but this always goes again. Could I be deficient in any mineral such as potassium or magnesium or anything that would also cause this.

My iron levels were HB 14.7 (11.5 - 16) - they did not do the ferratin as she said the HB was ok - do not understand too much about this.

Am getting a bit panicky about this now as I am frightened it will happen if I am out and about on my own.

Can anyone point me in the right direction please?

Many thanks

Hannah

Last edited by

20 Replies

oldestnewest
  • I had this for well over a year, it is frightening. Once i correctly self diagnosed and started treating pernicious anaemia, it went away but it did take quite a while

  • I had been the same, really light-headed on a daily basis until I was given the ferritin test which came back below the reference range as well as my vit B12 levels. I now take B12 injections every 3 months and I take a sachet of Spatone for my iron levels every day. My problem has now gone, so I believe it must have been these deficiencies causing it. My TSH is normally 0.03 (similar to yours), I am taking Nature-throid plus T3.

  • Do you get any trouble with your nose and sinuses as this can cause it for me or ears feel blocked at all? When Mine do i use a neti pot .

  • This happened to me a couple of years ago as the result of a virus. It righted itself after a couple of months, as (correctly for once) predicted by my GP.

  • Thanks so much for the replies :

    No trouble with nose and sinuses sezzy.

    Could the Ferritin be low even if the other iron tests were ok?

    Hannah

  • See my main answer below. If your GP is supportive it is probably worth checking with her and asking for a range of blood tests - full blood count, liver and kidney function, Vit B12, folate, ferritin, iron, calcium, vit D and magnesium as well as TFTs. If all OK then it is reassuring.

  • Hi Hannah

    When my TFTs were similar to yours I was also experiencing light-headedness and dizziness and some episodes of quite severe vertigo. My GP said this was more likely to be symptom of being under-medicated and not hyper related so we started looking for other explanations.

    However, as I reduced my thyroxine dosage the dizziness etc diminished. I needed to increase thyroxine again because of hypo symptoms and then went on to have another over-medication experience with vertigo and dizziness which went away again when I reduced my dosage. At the moment I am experimenting with very small dose changes to get the balance between being under or over medicated.

    Not sure how clear that explanation is - but in short, I think my dizziness and vertigo was caused by over-medication, so maybe yours is too. Like you I had lost weight through diet and exercise so possibly needed less thyroxine.

    Hope you find an answer.

    Liz

  • Thanks Liz - this was what I was wondering amongst other things. I thought I would try and reduce the Levo myself by maybe taking 100 one day and then 125 the next day to see if that made a difference. Can I ask you Liz how long was it before you saw any changes when you did higher/lower your meds? Would it take a week or more? I did have the full yearly blood checks about 3 months ago which were FBC (not ferritin for some reason) kidney, liver etc but none of the vitamins were tested. I don't think my GP would test for B12 or Vit D ( I had this one done privately and now take Vit D supplements) they like to test for what they want and that is it.

    Did you notice any hair loss, Liz, when you felt you were over-medicated?

  • First time I experienced this I dropped from 100 mcg to 100/75 mcg on alternate days and after 6 weeks blood tests were still showing over medicated and I was still dizzy and light-headed so I dropped to 75 mcg. I felt much better and had no vertigo at all and only very occasional light-headedness. Unfortunately, after about 4 months on 75 mcg I developed symptoms of being undermedicated, notably constipation, tiredness and slight weight gain and blood tests, although within reference range, showed, for me, high TSH. So I went back to 100/75 mcg on alternate days. After a couple of months I noticed palpitations but ignored them and then another month or so later had a full blown overmedication attack - just about everything on the patient info leaflet, plus vertigo and raised systolic blood pressure. So dropped back to 75 mcg. I think it took about a month to feel normal again. As I said above I am now trying to make small changes to dosage that keeps me in balance.

    I can't say I noticed hair loss but my hair has always been fine.

    Re vitamin tests - my GP suggested them, I didn't need to ask. It is worth asking your GP. They are important for absorption and conversion.

    Sorry, that's a bit long winded - I hope it helps.

  • I experienced palpitations, faintness and dizziness frequently when I was overmedicated. Now only happen if I'm very tired or hungry and overexert. I'm realising the necessity for regular sleep and meals and struggling a bit as I freewheeled happily when I had my thyroid.

    Consider cutting a 25mcg in half and take 112.5mcg daily if 100/125mcg every other day doesn't suit. A week should be long enough to judge effects.

  • Agree so much! - we never needed to even think about getting down to basics with a whole thyroid, or the concept of the importance of how regular sleep and eating help - just to function - it eventually becomes the norm (as well as the constant preoccupation with trying to find out any-which-way possible to make life more 'normal', and give ourselves hope...) J :D

  • It's nature's way of saying 'grow up'. I liked burning the candle at both ends AND in the middle and squeezing sleep and food into my schedule when I had time. :(

  • Thanks Clutter - never thought of cutting the 25 in half. At least a week isnt too long to wait and see if this is what is causing it. I have a feeling it may well be.

    Thanks again

    Hannah

  • I should have said a week is long enough to feel adverse effects. May take a little longer to feel benefits.

  • Despite all the thyroid issues discussed above , I think rosetrees has a point re virus. Having a middle ear infection / labarynthitis (viral or bacterial) can give you those symptoms having suffered myself.

  • Hi Banjogirl, that certainly is a possibility as are other ear-related problems. My GP thought it was maybe something to do with vestibular system and I saw an ENT specialist, who in the end said there was nothing wrong with it, except slight deafness in one ear! I also saw a neurologist who said it was a type of migraine, but didn't know what could have caused it. Another possibility is reaction to drugs or interaction of drugs! There are so may possibilities of dizziness and vertigo - it really is a process of elimination to find a solution. Regards, Li

  • When I was overmedicated I felt foggy headed and slightly off balance.....but dizziness and feeling like I might collapse ( but didnt) I only felt when my adrenals were struggling with low cortisol-it might be worth trying to get a saliva test through Genova diagnostics labs (private) as well as the full iron panel thru yr doc as suggested by others

  • Have you been checked for celiacs disease because this is one of the symptoms of that mine was only discovered because of the graves thyrotoxicosis they sort of go hand in hand so my consultant told me and the horrible dizziness is a side effect of gluten intake.

  • Thanks so much all of you for your thoughts and ideas - I guess I am going to have to tackle one thing at a time. I will try the over medicated theory to start with. I wont to be able to go to the GP and tell her I have tried the lowering of the meds etc as I do not want her to automatically assume that that is what is causing it and take me to a lower dose and then me having to fight to get back to the higher dose if that is not the problem. Hope this makes sense but thanks again - I will keep you posted.

  • Thanks so much all of you for your thoughts and ideas - I guess I am going to have to tackle one thing at a time. I will try the over medicated theory to start with. I wont to be able to go to the GP and tell her I have tried the lowering of the meds etc as I do not want her to automatically assume that that is what is causing it and take me to a lower dose and then me having to fight to get back to the higher dose if that is not the problem. Hope this makes sense but thanks again - I will keep you posted.

    Reply to this

You may also like...